I began chemotherapy at age 41 in 1999, following surgeries for breast cancer and associated lymph node tumors. After consulting with a naturopathic physician about alternatives, I was left to choose between IV administration of very high doses of vitamin C and hydrogen peroxide, or A/C (adriamycin and cisplatin), the most commonly used combination of chemotherapy drugs for the treatment of breast cancer. Unconventional as I consider myself to be, I opted for the conventional treatment. A/C had a proven success rate; the other was yet to show effectiveness.
Following my first treatment with A/C, I was told I had a four-hour grace period before the nausea and vomiting were scheduled to hit. I went to the grocery store and stocked up on what I thought would keep me hydrated, and would hopefully stay down.
Before I could pick up my Zofran (an antiemetic) prescription, the nausea signaled, and in no time I progressed to the next stage, vomiting in the Stop & Shop wastebasket, and then again when I reached my car. Nothing like a little humiliation to add to the glamour of my pallor, I thought.
When I returned home, I lit up a bowl, expecting to at least curb some of the nausea. But the heady aroma of the pot, the taste, the smoke, only made me feel worse. To my dismay and disbelief, I suddenly developed a gag reflex to pot ? which, in my 30-plus year smoking history, had never happened before and was both disconcerting and disappointing.
To make matters even worse, the Zofran was a dangerous failure. I was found hallucinating and in and out of consciousness by my terrified 9-year-old daughter after another night of non-stop vomiting. I wound up being taken by ambulance to the hospital.
During my brief stay ? which included the administration of yet another steroid, droperidol ? I suffered a 12 hour-long allergic reaction. I was beyond the vomiting stage, but the swelling in my throat and tongue impaired my breathing.
Finally, after a bed-neighbor and a nurse argued with my doctor and insisted I was having an allergic reaction, I was administered Depo-Medrol. Ten minutes later, I felt well enough to discharge myself.
This prompted me to do some research, which was both scary and revealing. I discovered that the trigger for hyper-emesis (extreme nonstop vomiting) originates in the brain. I learned that patients who reacted as I had to their first treatment had actually stimulated and marked a particular part of the brain that records reactions and repeats them, should the “poisons” be administered a second time. This meant that my next round of chemotherapy would produce the same results, and probably worse, because my reaction was pre-recorded and already set to respond upon impact.
My research also revealed that some supportive treatments for side effects from chemotherapy can actually kill you; that people don’t only die from cancer and/or chemotherapy alone, but from allergic reactions to meds used to treat these side effects. I found that out the hard way, but thankfully it wasn’t fatal for me.
The result of my subsequent chemotherapy treatment with A/C proved both my research and my reaction validated my fears. This time, my doctor set me up with in-home nursing. I was put on an IV regimen consisting of Ativan and Zofran for seven days. The Zofran was increased. The Ativan was added in high doses, 5 mg every four hours, in order to keep me asleep.
When I had questioned the addition of Ativan? a drug I was already taking regularly at bedtime for sleep ? I was told it had anti-emetic qualities, as well.
The result? When I was sleeping I suffered from intense nightmares. When I was awake I was throwing up nonstop. I tried smoking pot again, believing this time it might help. But again, the smell and taste produced the same disappointing result as it had before. I smoked, and threw up.
I gave up on pot. The cycle of vomiting and sleeping lasted for an entire week. After the week had passed, I experienced withdrawal symptoms from discontinuing the Ativan. It was another bonus I was unprepared for. The drug itself is known to be addictive, and the high doses administered constantly over the week left me in a whopping state of withdrawal during the week that followed, another consequence of my treatment regimen.
So what I had read had been further validated. The Ativan could have, but didn’t, kill me. However, the withdrawal symptoms made me feel like killing myself.
Twice now I had suffered more than my share of the side effects of chemotherapy and its adjunctive therapies for treating side effects. It was not a difficult decision this time to terminate my treatment completely, but I allowed my oncologist to convince me to continue on with the last four rounds on Taxol instead of A/C.
The side effects of Taxol sounded tolerable: no nausea, no vomiting ? but complete hair loss, and a body ache described as similar to flu-like pain for approximately a week, five days following the treatment. Also, I considered that marijuana might be able to help me again, now that my medication had changed.
The resulting body ache from Taxol was far more intense than anything ?flu-like? I have ever experienced. It felt as if I had been crushed, as if my bones were all fractured. When I first attempted packing a bowl of bud to smoke, it involved exertion and great effort. But I knew marijuana had analgesic properties, and over-the-counter pain relievers were no match for my suffering.
Within minutes of smoking, the pain began to abate. Whenever it returned, I took a few hits, and again I found relief. Needless to say, I kept a bowl in my hand, and smoked constantly.
Over the next few months of successive treatments, my body responded the same way to Taxol: the pain arrived on schedule, and I felt secure knowing my temporary relief was just a puff away.
My oncologist’s response to my smoking report and choice of relief was less than supportive, which didn’t surprise me. She did admit, however, that she knew that marijuana was an analgesic and “could” be helpful, but she refused to discuss or validate it further. Basically, I learned not to promote or endorse marijuana as medicine with someone who trusts only conventional therapy. It’s a waste of time and energy.
I believe both my treatments and discoveries are worth sharing. No matter how much of an activist a patient may be for medicinal marijuana, legalities do preside. It is the reluctance of the medical profession to compromise, to report what they learn from the patient about marijuana’s benefits that disturbs me.
My fear is that oncologists will continue to deny the validation of medicinal marijuana, especially in treating the side effects of chemotherapy less commonly explored, which I believe no doubt support and warrant further research.
I doubt you will ever read an honest, accurate account like this within the pages of a magazine on a grocery store rack. My message to readers is simple: marijuana has many medicinal properties, some of them miraculous, and others perhaps myths. This doesn’t mean to say someone else wouldn’t benefit from marijuana as treatment for chemo-related nausea and vomiting. It didn’t work for me with my initial treatment, but it sure did the second time around.